Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 8, 2017, 7:15 PM PDT for Jackson County, Josephine County, Oregon. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2017, 7:15 PM PDT (02:15 UTC)
- Expired
- Aug 8, 2017, 7:32 PM PDT
- In force
- 17 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 37 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:15 PM PDT | TSTM WND DMG | 2 Nw Ruch, OR | PINE TREE WITH 24 INCH DIAMETER WAS SNAPPED IN HALF AND TOOK OUT A BIRCH TREE. TIME BASED ON RADAR ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3444 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926 WUUS56 KMFR 090215 SVRMFR ORC029-033-090245- /O.NEW.KMFR.SV.W.0034.170809T0215Z-170809T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 715 PM PDT TUE AUG 8 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... Southwestern Jackson County in southwestern Oregon... Southeastern Josephine County in southwestern Oregon... * Until 745 PM PDT * At 715 PM PDT, a severe thunderstorm was located over Cantrall Buckley County Park, or 16 miles southwest of Medford, moving southwest at 15 mph. HAZARD...Quarter size hail and wind gusts to 50 mph. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Cantrall Buckley County Park, Applegate and Williams. * This includes... Highway 238 in Oregon between mile markers 17 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4228 12308 4221 12302 4209 12315 4223 12333 TIME...MOT...LOC 0215Z 059DEG 13KT 4221 12312 HAIL...1.00IN WIND...<50MPH $$ MAS
1 follow-up statement
082
WWUS56 KMFR 090232
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
732 PM PDT TUE AUG 8 2017
ORC029-033-090242-
/O.CAN.KMFR.SV.W.0034.000000T0000Z-170809T0245Z/
Jackson OR-Josephine OR-
732 PM PDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON AND
SOUTHEASTERN JOSEPHINE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4228 12308 4221 12302 4209 12315 4223 12333
TIME...MOT...LOC 0231Z 059DEG 13KT 4218 12320
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:04 PM PDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 5:04 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
504 PM PDT Tue Aug 8 2017
.UPDATE...Updated the Aviation and Fire Weather sections.
&&
.AVIATION...09/00Z TAF CYCLE...Along the coast and over the coastal
waters...Areas of MVFR/IFR cigs/vsbys over the waters and along the
coast will spread back into the coastal valleys but not far into
Umpqua Basin again this evening. The low clouds and fog will burn
back to the coast by late Wednesday morning.
Inland...VFR will prevail through Wednesday...except for areas of
MVFR vsbys in smoke near wildfires. Isolated to scattered
thunderstorms will be slow moving and continue over just about the
entire inland area this evening with a focus over the Cascades and
western Siskiyou County. They will then develop again on Wednesday.
Gusty and erratic winds and turbulence will likely occur near
thunderstorms. -DW
&&
.MARINE...Updated 230 PM PDT Tuesday 8 August 2017...Steep seas will
linger this evening. Persistent high pressure far offshore and low
pressure inland will continue light to moderate north winds into
Saturday. There will be a slight diminishing trend of wind driven
seas into Saturday morning with moderate seas south of Cape Blanco
beyond 5 NM from shore. North winds are likely to increase Saturday
afternoon and trend stronger into next week. -DW
&&
.FIRE WEATHER...Updated 500 PM Tuesday 8 August, 2017...Thunderstorm
threat remains high through this evening, then again Wednesday and
Thursday as a weak upper low continues to send multiple shortwaves
through the area. Right now most of the thunderstorms are centered
along the Cascades and from about Howard Prairie east towards Klamath
Falls with a few isolated cells in western Siskiyou County. The
latest High Resolution model data shows increasing activity through
this evening with most concentrated from Siskiyou County east-
northeast to southern portions of Klamath and Lake Counties.
Steering flow is out of the east and weak. With ample mid-level
moisture, wetting rains are possible with any storms that form.
Lightning strikes will occur outside of cores, and thus new fires
starts are expected. Drilling down for a bit more detail regarding
steering flow, areas from the Cascades west will see slightly
stronger east to west steering flow, and this may lessen the amount
of rain possible there and should help storms push off the terrain
and into West Side Valleys each day from this evening to through
Thursday. Additionally, nighttime upper level instability gradually
increases through the week, and this suggests better chances for
nocturnal thunderstorms...which, subjectively, are drier than
daytime storms in our forecast area. We are particularly interested
in Wednesday night where energy and instability align, especially
from the Cascades westward and over Siskiyou County.
We will be staying in touch with partner agencies regarding fuel
status changes due to any accumulation of moisture over the next
several days. For now, we expect abundant lightning on dry fuels and
we have issued Red Flag Warnings and Fire Weather Watches to
highlight this threat. Please see RFWMFR for more details.
Looking further out, model consensus continue to suggest a cooling
trend and a period of more stable conditions from Saturday through
early next week. Sunday could be problematic east of the Cascades,
especially for any new/existing fires, as windy conditions are
possible with low humidity ahead of the approaching trough.
-FB/Petrucelli
&&
.PREV DISCUSSION... /Issued 303 PM PDT Tue Aug 8 2017/
SHORT TERM...An upper low off the northern California coast will
continue to send shortwaves into the area with sufficient moisture
and instability in place to bring a mix of isolated to scattered
thunderstorms to most inland areas each day through at least
Thursday. The upper low will move inland Thursday and begin to
fill into an upper trough as it moves across the area. Then on
Friday this shortwave trough will weaken shift northeast while a
broad upper trough develops off the Pacific Northwest coast. On
Friday, expected lingering chances for showers and thunderstorms
over central and northeast portions of the area.
Today, thunderstorms have initiated over southern Lake and
southern and central Klamath county with a few storms beginning to
develop over Siskiyou county and in the Southern Oregon Cascades.
These storms are slowly moving from east to west. Thunderstorm
coverage is expected to increase during the afternoon and evening.
central and southern portions of the area are favored for
scattered thunderstorms including across much of Siskiyou, Modoc,
Klamath and southern Lake counties and westward into Jackson,
southeast Josephine and eastern Douglas counties. Of note, with
the easterly flow, isolated thunderstorms are possible as far east
as Curry county and into central Douglas county.
Storms are expected to have moderate to locally heavy rain with
them. Despite the rain, these thunderstorms will continue to
bring critical fire weather conditions to the area due to dry
grass, brush and timber along with the the scattered nature of
these storms and potential for lightning outside the areas of
rain.
A slight chance for overnight showers and thunderstorms is
expected tonight into Wednesday morning. Wednesday afternoon and
evening, expect another round of scattered to isolated thunderstorms
to develop over similar areas as today. Storms may linger
overnight Wednesday night as well.
On Thursday, as the trough moves inland over the area it will
bring additional forcing and instability to the area. Models
continue to favor thunderstorms but may see some showers mixed
with thunderstorms, especially if there is cloud cover early in
the day. Overall, another round of thunderstorms and showers is
likely Thursday afternoon and evening. The focus for activity may
shift slightly inland with less chance for storms over the far
western portions of the area, especially near the coast.
Friday, the shortwave trough over the area weakens and shifts
northeastward while a broad upper level trough develops off the
coast. This pattern will bring slightly cooler temperatures to
the west side. There will remain a slight chance for showers and
thunderstorms mainly from Siskiyou county northeast into the
Southern Oregon Cascades and Klamath and Lake counties.
LONG TERM...Saturday onward.
As for Saturday night, we're still going with thunderstorms east of
the Cascades as the next trough approaches the region. This trough
and it's evolution is the big feature in the extended forecast.
There is a pretty big disagreement with how progressive this trough
will be. Right now, the ensemble forecasts suggest that a more
progressive trough is more likely. The GFS is the one model favoring
this type of solution. The ECMWF model really wants to cut the
trough off and have it hang off the coast while it slowly moves
eastward trough the week. Although we definitely favor the more
progressive solution the GFS shows, we think the trough may dig a
bit when it heads inland. As this trough moves in, we should see
some rain showers instead of thunderstorms along the coast and over
portions of the west side Sunday into Tuesday.
The other important feature of this progressive trough will be the
increase of westerly winds Sunday and Monday across the Entire
region. This is important as it can change fire behavior. This
trough moving through will give us some relief from the haze and
smoke that's been fairly stagnant over Oregon.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624.
Red Flag Warning from noon to 10 PM PDT Wednesday for
ORZ624-625.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ624-625.
Red Flag Warning from noon to 10 PM PDT Wednesday for
ORZ616-619.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ616-619.
Red Flag Warning until 10 PM PDT this evening for
ORZ617-620>623.
Red Flag Warning from noon to 10 PM PDT Wednesday for
ORZ617-620>623.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ617-620>623.
CA...Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284.
Red Flag Warning from noon to 10 PM PDT Wednesday for
CAZ280>282-284.
Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ280>282-284.
Red Flag Warning until 10 PM PDT this evening for CAZ285.
Red Flag Warning from noon to 10 PM PDT Wednesday for CAZ285.
Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas
until 11 PM PDT this evening for PZZ350-356-370-376.
CC/CZS/DWIn the hours before
Local storm report, Aug 8, 6:41 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
641 PM PDT TUE AUG 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL CENTRAL POINT 42.38N 122.92W
08/08/2017 M0.25 INCH JACKSON OR TRAINED SPOTTER
&&
CZSSpecial weather statement, Aug 8, 6:43 PM PDT, 32 minutes before
Special Weather Statement National Weather Service Medford OR 643 PM PDT TUE AUG 8 2017 ORZ026-090230- Jackson County OR- 643 PM PDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL 730 PM PDT... At 643 PM PDT, Doppler radar was tracking a strong thunderstorm over Jacksonville, or near Medford, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Medford, Central Point, Jacksonville, Gold Hill, Britt Gardens and Jacksonville Woodlands Association Trails. * This includes the following highways... Highway 234 in Oregon between mile markers 1 and 3. Highway 238 in Oregon between mile markers 29 and 36. Interstate 5 in Oregon between mile markers 32 and 46. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4245 12304 4238 12288 4221 12297 4243 12316 TIME...MOT...LOC 0143Z 049DEG 7KT 4235 12296 MAS
Local storm report, Aug 8, 6:47 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
647 PM PDT TUE AUG 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 NE GOLD HILL 42.49N 122.98W
08/08/2017 E0.88 INCH JACKSON OR PUBLIC
MAX HAIL SIZE ROUGHLY THE SIZE OF A LARGE
MARBLE. REPORT RELAYED VIA SOCIAL MEDIA.
GUSTS ALSO TO 34 MPH.
&&
CZSLocal storm report, Aug 8, 6:50 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
650 PM PDT TUE AUG 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL JACKSONVILLE 42.31N 122.97W
08/08/2017 M0.50 INCH JACKSON OR TRAINED SPOTTER
&&
CZSSpecial weather statement, Aug 8, 6:57 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Medford OR
657 PM PDT TUE AUG 8 2017
ORZ026-090230-
Jackson County OR-
657 PM PDT TUE AUG 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL
730 PM PDT...
At 657 PM PDT, Doppler radar was tracking a strong thunderstorm over
Woodrat Mountain, or 9 miles southwest of Medford, moving west at 5
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cantrall Buckley County Park, Woodrat Mountain and Ruch.
* This includes...
Highway 238 in Oregon between mile markers 22 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4237 12311 4232 12306 4230 12305 4228 12293
4215 12285 4215 12310 4220 12311 4228 12312
TIME...MOT...LOC 0157Z 078DEG 5KT 4226 12301
MASLocal storm report, Aug 8, 7:10 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
710 PM PDT TUE AUG 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 ESE CENTRAL POINT 42.37N 122.89W
08/08/2017 JACKSON OR TRAINED SPOTTER
5 INCH TREE BRANCH DOWN. SPOTTER REPORTS
TREE WAS HEALTHY AND ESTIMATES GUSTS
COULD'VE BEEN UP TO 50 MPH. TIME ESTIMATED
FROM RADAR.
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:14 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 8, 5:29 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 8, 5:47 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| Aug 8, 5:57 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 33 min |
| Aug 8, 6:17 PM PDT | Special Weather Statement | MFR | 28 min | |
| Aug 8, 6:21 PM PDT | Special Weather Statement | MFR | 24 min | |
| Aug 8, 6:21 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 24 min |
| Aug 8, 6:43 PM PDT | Special Weather Statement | MFR | Jackson | 47 min |
| Aug 8, 6:57 PM PDT | Special Weather Statement | MFR | Jackson | 33 min |
| Aug 9, 1:10 AM PDT | Small Craft Advisory for Hazardous Seas | MFR | 13 hr | |
| Aug 9, 1:02 PM PDT | Red Flag Warning | MFR | Coos, Curry, Douglas, Harney, Jackson, Josephine and 3 more | 33 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.